Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2005, 8:16 PM CDT for Lincoln County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 8:16 PM CDT (01:16 UTC)
- Expired
- May 5, 2005, 8:47 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 41 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060117 SVRFSD SDC083-060200- /O.NEW.KFSD.SV.W.0022.050506T0116Z-050506T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 817 PM CDT THU MAY 5 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 900 PM CDT * AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER LINCOLN COUNTY...OR ABOUT 14 MILES NORTHWEST OF BERESFORD...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL AREAS OF SOUTHERN LINCOLN COUNTY THROUGH 900 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4332 9692 4317 9693 4309 9655 4321 9650 $$ CHAPMAN
2 follow-up statements
000 WWUS53 KFSD 060138 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 838 PM CDT THU MAY 5 2005 SDC083-060200- /O.CON.KFSD.SV.W.0022.000000T0000Z-050506T0200Z/ LINCOLN SD- 838 PM CDT THU MAY 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR SOUTHERN LINCOLN COUNTY... AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER LINCOLN COUNTY...OR ABOUT 7 MILES NORTH OF BERESFORD...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LINCOLN COUNTY NORTHEAST OF BERESFORD THROUGH 900 PM CDT LAT...LON 4332 9692 4310 9692 4309 9655 4321 9650 $$ CHAPMAN
000 WWUS53 KFSD 060147 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CDT THU MAY 5 2005 SDC083-060157- /O.CAN.KFSD.SV.W.0022.000000T0000Z-050506T0200Z/ LINCOLN SD- 847 PM CDT THU MAY 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY IS CANCELLED... THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED. LAT...LON 4332 9692 4310 9692 4309 9655 4321 9650 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 5, 2:50 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT THU MAY 5 2005 .DISCUSSION... FAIRLY COMPLEX FCST THIS GO AROUND...BOTH IN THE SHORT TERM AND EXTENDED...WITH THE MAIN CHALLENGE PCPN CHANCES. INTERESTING PHENOMENA...WE HAD TO ISSUE A RED FLAG WARNING UNTIL 7 PM THIS EVENING FOR COTTONWOOD AND JACKSON COUNTIES. WITH THE SSW FLOW... THERE APPEARS TO BE SOME DOWNSLOPE COMPONENT OFF OF THE BUFFALO RIDGE AND TOWARD THE MN RIVER VALLEY. THIS HAS NOT ALLOWED THE DEWPTS IN THE ENTIRE AREA FM REDWOOD FALLS...DOWN TO JACKSON MN TO COME UP AT ALL...WITH MUCH HIGHER READINGS TO THEIR S AND W. ELSEWHERE...FRONTAL BOUNDARY HAS PULLED INTO SERN ND WITH A SFC TROF EXTENDING BACK INTO CENTRAL SD...AND DECENT MID LVL WAVE MOVG EWD OVER THESE SFC FEATURES. THEREFORE SOME ELEVATED ACTIVITY HAS FIRED UP NEAR THE LOW LVL CONVERGENCE FM W CENTRAL MN...BACK INTO NE SD AND CENTRAL SD. MUCH OF THIS ACTIVITY WL SLIDE STRAIGHT EWD... AFFECTING THE NRN THIRD OF THE CWFA AS THE FRONT HAS LITTLE SWD PUSH MUCH BEYOND NE SD...CLEARLY EVIDENCED BY THE UPPER -DIV Q. ISOLD SVR TS IS POSSIBLE WITH ANY GIVEN CELL...ALBEIT SHORT LIVED...PULSEY AND MARGINAL GIVEN THE INSTABILITY PARAMETERS AND AVAILABLE CAPE. LATER TONIGHT...DECENT LLVL JET BLO H85 IS EVIDENT IN ERN AND CENTRAL NEB WHICH BEGINS TO INTERACT WITH A SUBTLE H7 SHORTWV IN CENTRAL NEB. THIS COULD FIRE OFF A FEW TS IN OUR SW AND S CENTRAL CWFA...INTO FRI MRNG...WHERE LOW TO MID LVL FRONTOGENESIS IS FOUND. ON FRIDAY...THE CDFNT RETREATS BACK NWD AS A WMFNT...BUT THERE REALLY ISNT ANYTHING TO HANG YOUR HAT ON FOR FOCUSING MECHANISM FOR MUCH OF THE DAY FOR PCPN CHCS. GIVEN H85 TEMPS...WL BE WARM AND MOST GUIDANCE TEMPS LOOK REASONABLE BUT HEDGED ON THE WARMER READINGS. NOW THE NAM HAS BEEN REMARKABLY CONSISTENT WITH MOVG A MID LVL SHORTWV THRU THE FA FRI NIGHT...AND PUSHING A SFC TROF INTO THE WRN PLAINS JUST W OF THE FA. AS PER THE PAST SEVERAL RUNS...THE SHORTWV MAINLY AFFECTS THE ERN HALF OF THE FA...WITH DECENT INSTABILITY AND VERY GOOD WIND SHEAR...CERTAINLY DEEP MSTR IS NO PROBLEM. THEREFORE LIKELY POPS OVR MUCH OF THE E IS WARRANTED. SAT AND SAT NIGHT LOOK TO BE AN IN-BETWEEN SETUP...WITH REALLY NOT A LOT GOING ON. DISCREPANCIES EXIST BETWEEN THE MID AND UPPER LOW BETWEEN THE NAM AND THE GFS...NOT SO MUCH IN PLACEMENT BUT THE NAM IS MUCH MORE CLOSED WITH IT THAN THE GFS. AT ANY RATE...THE POSITION IS NOT GOOD FOR THIS FA. SLY FLOW WL CONTINUE AND IT IS VERY WARM THRU THE WEEKEND...BUT LITTLE IN THE WAY OF FOCUS...BOTH IN THE LOW LVLS AND ALOFT SAT AND SAT NIGHT. WITH PURE INSTABILITY AND LAPSE RATES...CANNOT RULE OUT A SLGT CHC ON SATURDAY AT ANY GIVEN LOCATION...WITH A SLIGHTLY BETTER CHC IN OUR FAR WEST LATE SAT NIGHT CLOSER TO THE LOW LVL BOUNDARY. ON SUNDAY...WENT WITH THE SLOWER GFS TIMING FOR FRONTAL POSITION...BUT AGAIN THE MID AND UPPER LOW PLACEMENT IS NOT GOOD FOR THIS FA. BEST CHCS ON SUNDAY AFTN WL BE AHEAD OF THE FRONT IN NW IA WHERE WIND SHEAR IS VERY STRONG...AND POST FRONTAL IN THE WRN CWFA WHERE A TON OF LOW LVL MSTR AND STRATO CU COULD BE AROUND. SUNDAY EVENING THE CRUX OF THE BOUNDARY MOVES THRU WITH PLENTY OF DYNAMICS SO GOOD CHCS OF TS EXIST THRU THE ENTIRE ERN HALF OF THE FA. IN THE EXTENDED...00Z AND 06Z GFS...COUPLED WITH THE ECMWF AND DGEX ARE IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE FEATURES. THE AFOREMENTIONED CDFNT EXITS THE ERN CWFA MON MORNING...WITH SHORTWV RIDGING DOMINATING MON AND MON NIGHT. ON TUE AND TUE NIGHT...ANOTHER LARGE UPPER LOW MOVES INTO THE AREA TO OUR WEST...THEN THERE APPEARS TO BE A VERY STRONG WMFNT MOVG NWD THRU THIS FA AHEAD OF IT ON TUE NIGHT AND WED. THAT WL BE OUR FOCUS FOR TS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...RED FLAG WARNING THRU 7 PM FOR MNZ081 AND MNZ090. IA...NONE. NE...NONE. && MJF/08
Hazardous weather outlook, May 5, 1:57 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 157 PM CDT THU MAY 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 157 PM CDT THU MAY 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS COULD DEVELOP NORTH OF INTERSTATE 90 LATE THIS AFTERNOON...AND ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE TONIGHT ALONG THE MISSOURI RIVER VALLEY. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO DISSIPATE BY ABOUT 900 PM CDT NORTH OF INTERSTATE 90. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...ALTHOUGH SOME SMALL HAIL WILL BE POSSIBLE. FIRE DANGER... A RED FLAG WARNING IS IN EFFECT FOR COTTONWOOD AND JACKSON COUNTIES IN SOUTHWEST MINNESOTA THROUGH 700 PM CDT. SOUTHWEST WINDS OF 20 TO 30 MPH ALONG WITH RELATIVE HUMIDITIES NEAR 20 PERCENT WILL CREATE VERY DANGEROUS BURNING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS SHOULD DEVELOP NEAR THE MISSOURI RIVER BY LATE FRIDAY AFTERNOON...AND THEN MOVE NORTHEAST OVER THE TRI STATE AREA FRIDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS SHOULD FALL AFTER 1000 PM CDT. LARGE HAIL IS THE MAIN THREAT FROM THESE STORMS...ALTHOUGH SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SCATTERED THUNDERSTORMS COULD AGAIN DEVELOP FROM SOUTH CENTRAL SOUTH DAKOTA TO NEAR BROOKINGS AND MARSHALL BY LATE SATURDAY AFTERNOON...THEN MOVE EAST THROUGH THE REST OF AREA SATURDAY NIGHT. AT THIS TIME...CONDITIONS ALOFT ARE NOT EXTREMELY FAVORABLE FOR WIDESPREAD THUNDERSTORM ACTIVITY. THUNDERSTORMS MAY AGAIN DEVELOP SUNDAY AFTERNOON IN THE AREA...MAINLY EAST OF INTERSTATE 29 AHEAD OF COLD FRONT. THESE STORMS COULD ALSO BECOME SEVERE...BUT MOST OF THE SEVERE ACTIVITY SHOULD REMAIN EAST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, May 5, 7:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 N HUMBOLDT 43.69N 97.07W
05/05/2005 0.75 INCH MINNEHAHA SD PUBLIC
&&
PSCHUMACThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.